Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 187, NWS Northern Indiana

July 20, 2003Elkhart County, Indiana; Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2003, 7:39 PM EST for Elkhart County, Indiana; Cass County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 7:39 PM EST (00:39 UTC)
Expired
Jul 20, 2003, 8:45 PM EST
In force
66 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Elkhart County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KIWX 210039
SVRIWX
INC039-MIC027-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELKHART COUNTY IN INDIANA
  CASS COUNTY IN MICHIGAN

* UNTIL 945 PM EDT(845 PM EST)

* AT 839 PM EDT(739 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 10
  MILES SOUTHWEST OF DOWAGIAC TO 2 MILES SOUTHWEST OF EDWARDSBURG TO
  9 MILES SOUTHWEST OF ELKHART...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SIMONTON LAKE
  ELKHART
  DUNLAP
  DOWAGIAC
  CASSOPOLIS
  GOSHEN

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4209 8576 4181 8576 4176 8566 4160 8566
          4152 8608 4176 8608 4176 8622 4197 8624

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUL 20 2003

FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...

THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET
ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT
AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600
IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO
-5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING.

OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING
THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT
AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION
FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT
WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A
CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD
BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50
POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP.
BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING
THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST
INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE
ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST
EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY
AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE
MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE
CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN
TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN
COUNTIES A CHANCE ON WEDNESDAY.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED
TO BE AROUND NORMAL.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LOTHAMER/LASHLEY
Hazardous weather outlook, Jul 20, 11:39 AM EST, 8 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EST SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME
OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS.  AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA
TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING
SOUTHEAST ACROSS THE AREA.  SEVERE STORMS ARE AGAIN POSSIBLE.
DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES
INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE.  HEAVY RAIN WILL
LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS
OF NORTHEAST INDIANA.  SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA
TO ARCHBOLD OHIO.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY
CAUSING THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR
BOTH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 20, 4:45 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0445 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    LIBERTY CENTER            OH   WIND DAMAGE
07/20/03   HENRY                          TREE AND POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

STEVENS
Local storm report, Jul 20, 4:49 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0449 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    2 SW WAUSEON              OH   DOWNBURST
07/20/03   FULTON                         BARN BLOWN OVER. REPORTED
                                          BY LAW ENFORCEMENT.

STEVENS
Local storm report, Jul 20, 5:12 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0512 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 W MCCLURE               OH   WIND DAMAGE
07/20/03   HENRY                          SMALL BRANCHES DOWN. 10
                                          INCHES IN DIAMETER.

0400 PM    2 E WAUSEON               OH   WIND DAMAGE
07/20/03   FULTON                         L SHAPED BARN DESTROYED.

0350 PM    12 W WAUSEON              OH   WIND DAMAGE
07/20/03   FULTON                         BRANCHES DOWN. LARGEST
                                          SIZE 12 BY 20 INCHES.

WAMSLEY
Local storm report, Jul 20, 5:24 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0524 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    LIBERTY CENTER            OH   WIND DAMAGE
07/20/03   HENRY                          TREE AND POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0425 PM    2 W MCCLURE               OH   WIND DAMAGE
07/20/03   HENRY                          SMALL BRANCHES DOWN. 10
                                          INCHES IN DIAMETER.

0400 PM    2 E WAUSEON               OH   WIND DAMAGE
07/20/03   FULTON                         L SHAPED BARN DESTROYED.

0359 PM    2 SW WAUSEON              OH   DOWNBURST
07/20/03   FULTON                         BARN BLOWN OVER. REPORTED
                                          BY LAW ENFORCEMENT.

0350 PM    12 W WAUSEON              OH   WIND DAMAGE
07/20/03   FULTON                         BRANCHES DOWN. LARGEST
                                          SIZE 12 BY 20 INCHES.

0315 PM    FAYETTE                   OH   1.00 IN HAIL
07/20/03   FULTON                         REPORTED BY LAW
                                          ENFORCEMENT.

0252 PM    5 SE CAMDEN               MI   0.75 IN HAIL
07/20/03   HILLSDALE                      REPORTED BY LAW
                                          ENFORCEMENT.

0232 PM    12 NE COLDWATER           MI   0.75 IN HAIL
07/20/03   BRANCH

0225 PM    ALLEN                     MI   WIND DAMAGE
07/20/03   HILLSDALE                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0220 PM    JONESVILLE                MI   WIND DAMAGE
07/20/03   HILLSDALE                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0219 PM    ALLEN                     MI   1.50 IN HAIL
07/20/03   HILLSDALE                      VERY HEAVY ROTATION
                                          OVERHEAD. REPORTED BY ALLEN
                                          FIRE DEPARTMENT.

0215 PM    LITCHFIELD                MI   WIND DAMAGE
07/20/03   HILLSDALE                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGER.

0202 PM    12 NE COLDWATER           MI   0.75 IN HAIL
07/20/03   BRANCH

0159 PM    12 NE COLDWATER           MI   1.75 IN HAIL
07/20/03   BRANCH

STEVENS/WAMSLEY
Special weather statement, Jul 20, 6:00 PM EST, 1 hour 39 minutes before
INZ007-009-MIZ080-081-OHZ001-002-004-005-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST SUN JUL 20 2003

SEVERE THUNDERSTORM WATCH 771 HAS BEEN CANCELED FOR EXTREME NORTHEAST
INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST OHIO. THIS
INCLUDES...BRANCH AND HILLSDALE COUNTIES IN MICHIGAN...STEUBEN AND
DEKALB COUNTIES IN INDIANA...AND WILLIAMS FULTON DEFIANCE AND HENRY
COUNTIES IN OHIO.

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED
SOUTHEAST OUT OF THE AREA. ADDITIONAL STORMS WILL MOVE INTO THE
AREA OVERNIGHT...SOME OF THESE STORMS COULD BE SEVERE LATER TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PBM
Local storm report, Jul 20, 7:07 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0707 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    7 N KINGSFORD HEIGHTS     IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       TREE FELL ON HOUSE. BRANCH
                                          12 INCHES IN DIAMETER INTO
                                          HOUSE. REPORTED BY 911
                                          DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:06 PM ESTSevere Thunderstorm WarningIWXSaint Joseph39 min
Jul 20, 8:06 PM ESTSevere Thunderstorm WarningIWXWhitley54 min
Jul 20, 11:48 PM ESTSevere Thunderstorm WarningIWXElkhart57 min
Jul 20, 11:58 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble47 min
Jul 21, 12:38 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Whitley67 min
Jul 21, 1:08 AM ESTSevere Thunderstorm WarningIWXWhite52 min
Jul 21, 1:14 AM ESTSevere Thunderstorm WarningIWXFulton31 min
Jul 21, 1:30 AM ESTSevere Thunderstorm WarningIWXKosciusko45 min
Jul 21, 1:38 AM ESTSevere Thunderstorm WarningIWXPulaski, Starke52 min
Jul 21, 3:12 AM ESTTornado WarningIWXCass33 min
Jul 21, 3:24 AM ESTSevere Thunderstorm WarningIWXMiami36 min
Jul 21, 3:39 AM ESTSevere Thunderstorm WarningIWXWabash51 min
Jul 21, 4:30 AM ESTFlash Flood WarningIWXAllen3 hr
Jul 21, 5:42 AM ESTSevere Thunderstorm WarningIWXBlackford33 min
Jul 21, 5:54 AM ESTSevere Thunderstorm WarningIWXJay36 min
Jul 20, 8:06 PM ESTSevere Thunderstorm WarningIWXSaint Joseph69 min
Jul 20, 10:01 PM ESTSevere Thunderstorm WarningIWXBerrien44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.